New York, 2012

High Wind in New York, January 18, 2012

January 18, 2012 · NWS ALY · 3 events in 3 counties and zones

A strengthening low pressure system moved along the Saint Lawrence River Valley Tuesday night, January 17th, and Wednesday morning, January 18th sweeping a cold front across east central New York. Blustery westerly winds occurred in the wake of the cold front with gusts of 50 to 60 mph occurring across portions of Herkimer and Hamilton counties during the early morning hours of January 18th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system moved along the Saint Lawrence River Valley Tuesday night, January 17th, and Wednesday morning, January 18th sweeping a cold front across east central New York. Blustery westerly winds occurred in the wake of the cold front with gusts of 50 to 60 mph occurring across portions of Herkimer and Hamilton counties during the early morning hours of January 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 17, 9:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 17, 9:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
952 PM EST TUE JAN 17 2012

.SYNOPSIS...
LOW PRESSURE WILL DEEPEN AND INTENSIFY...AS MOVES ALONG
THE SAINT LAWRENCE RIVER VALLEY TONIGHT. THE COLD FRONT TO THE
SYSTEM WILL SWING ACROSS EASTERN NEW YORK AND WESTERN NEW ENGLAND
OVERNIGHT...WITH SCATTERED SNOW SHOWERS...BLUSTERY...AND COLD
CONDITIONS FOR WEDNESDAY. HIGH PRESSURE WILL BRIEFLY BUILD IN
WEDNESDAY AFTERNOON INTO THURSDAY MORNING...AS A CLIPPER LOW WILL
BRING SOME SCATTERED SHOWERS SHOWERS LATE THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 930 PM...FORECAST ON TRACK. UPDATED POPS TO TIME COLD FRONT
AND SHOWERS ACROSS FORECAST AREA. HAVE LIKELY POPS ALONG BOUNDARY.
WINDS WILL SHIFT AND INCREASE BECOMING GUSTY WITH THE FRONTAL
PASSAGE. ADJUSTED TEMPERATURES AND DEW POINTS BASED ON OBSERVATIONAL
DATA.

AS OF 630 PM EST...WE WILL BE ALLOWING THE WINTER WX ADVISORY FOR
THE MIXTURE OF SLEET AND FREEZING RAIN TO EXPIRE AT 7 PM. THE
MESONET OBSERVATIONS SHOW TEMPERATURES HAVE MOSTLY RISEN ABOVE
FREEZING AT THIS TIME...AND THE BATCH OF PRECIPITATION HAS MOVED
WELL EAST OF THE REGION. WE HAVE TRIED TO TIME THE SHOWERS IN
AHEAD OF THE COLD FRONT. A NARROW COLD FRONTAL RAIN BAND HAS
DEVELOPED AHEAD OF THE FRONT OVER WRN NY WITH SOME STRONG TO
SEVERE CONVECTION. HOWEVER...WE BELIEVE THIS SHOULD WEAKEN OVER
THE NEXT FEW HOURS. WE WILL CONTINUE WITH THE WIND ADVISORY OVER
THE FORECAST AREA WITH GUSTS TO 50-55 MPH. WE WILL CONTINUE TO
MONITOR THE UPSTREAM OBSERVATIONS IF ANY UPGRADE TO A HIGH WIND
WARNING IS NECESSARY. OVERALL...HAVE PCPN CHANGING FROM RAIN TO
SNOW SHOWERS SHORTLY BEFORE MIDNIGHT NORTH AND WEST OF THE CAPITAL
REGION....AND SOUTH AND EAST BTWN 06Z-09Z. THE SHOWALTER VALUES
ARE GENERALLY +1 TO +3C AHEAD OF THE FRONT...SO WE WILL NOT BE
INCLUDING THUNDER AT THIS TIME. WE WILL ADD SOME PATCHY FOG OVER
THE MID HUDSON VALLEY...AND NW CT PRIOR TO MIDNIGHT TOO.

PREVIOUS NEAR TERM...

AS OF 4 PM...IT HAS BEEN ANOTHER ACTIVE AND BUSY DAY ACROSS THE
ALY FORECAST AREA. THE NRN TIER HAS HAD MANY LOCATIONS HUNG UP IN
THE UPPER 20S TO NEAR THE FREEZING MARK IN THE THE MID TO LATE
PM...AS THE CURRENT AREA OF PCPN ON THE KENX/NORTHEAST MOSAIC
RADAR HAS PRODUCED PERIODS OF FREEZING RAIN. WE HAD ONE REPORT
COME IN AT 3 PM IN FAIRFIELD OF HERKIMER COUNTY WITH TWO TENTHS OF
AN INCH OF ICE...AND A TEMP OF 31F. THE POTENT LOW PRESSURE SYSTEM
APPROACHING FROM JUST NORTHEAST OF LAKE ERIE THIS HOUR HAS A
DOUBLE WARM FRONT STRUCTURE. THE FIRST WEAK WARM FRONT WENT
THROUGH MOST THE REGION THIS MORNING. A SECOND WARM FRONT OR
THERMAL TROUGH WITH A SHORT-WAVE IN THE SW FLOW HAS FOCUSED THE
AREA OF PCPN. WE WILL BE EXTENDING THE WINTER WEATHER ADVISORY FOR
THE ERN DACKS...LAKE GEORGE-NRN SARATOGA REGION...AND SRN VT
UNTIL 7 PM. WE WILL BE EXPIRING HERKIMER...MONTGOMERY...SRN FULTON
COUNTIES AT 4 PM...AND PHRASE IT AS POCKETS OF FREEZING RAIN...AS
THE LATEST MESONET SITES SHOW TEMPERATURES WARMING ABOVE FREEZING
AT THIS TIME IN THESE SPOTS.

THE OTHER BIG ISSUE TONIGHT IS THE SFC CYCLONE MOVING NORTHEAST
ALONG THE ST LAWRENCE RIVER VALLEY. THE NAM20 INDICATES AN
IMPRESSIVE ISALLOBARIC RISE-FALL PRESSURE COUPLET. WE ARE
EXPECTING 10-12 HPA/3 HRS RISES MOVING NEAR MASSENA WITH THE
DEEPENING AND INTENSIFYING WAVE EARLY THIS EVENING. THE GREATEST PRESSURE
RISES IN OUR AREA ARE 5-6 HPA/3 HRS. WE HAVE EXPANDED THE WIND
ADVISORY TO INCLUDE THE WRN AND SRN DACKS...LAKE GEORGE NRN
SARATOGA REGION...AND SRN VT...AS WELL AS NRN LITCHFIELD CTY CT.
BASICALLY OUR ENTIRE FCST AREA IS IN A WIND ADVISORY BY 10 PM
TONIGHT TO 3 PM TOMORROW...EXCEPT FOR THE MID HUDSON VALLEY /ERN
ULSTER...AND DUTCHESS COUNTIES/...AND SRN LITCHFIELD CTY CT.
THANKS FOR THE COLLABORATION WITH BOX AND OKX FOR THE ADDITION OF
NRN LITCHFIELD CTY. THE H850 WINDS RAMP UP TO 50-70 KTS
TONIGHT...INITIALLY NORTH AND WEST OF KALB PRIOR TO
MIDNIGHT...THEN THEY OVERSPREAD THE REGION. THE 925 HPA WINDS
INCREASE TO 35-50 KTS BTWN 06Z-12Z WITH STRONG COLD AIR ADVECTION
OCCURRING ACROSS THE REGION WITH THE PASSAGE OF THE COLD FRONT.
THE LATEST 18Z NAM40 GUIDANCE HAS H850 TEMPS FALL TO -10C TO -15C
BY 12Z. WE MAY HAVE OUR ACTUAL MAX TEMPS OCCUR AROUND OR SHORTLY
AFTER 12Z TOMORROW.

THERE WILL BE A PERIOD OF UPSLOPE SNOWFALL ALONG THE WRN SPINE OF
THE WRN DACKS...N-CNTRL TACONICS...AND THE SRN GREENS. THE SHOWERS
QUICKLY TRANSITION TO SNOW SHOWERS WITH THE FRONTAL PASSAGE BTWN
03Z-06Z FROM KALB NORTH AND WEST...AND 06Z-09Z SOUTH AND EAST. WE
ARE DEALING WITH A OPEN WAVE...AND THE PERIOD OF OROGRAPHIC
UPSLOPE SNOWFALL SHOULD BE QUICK WITH POSSIBLY 1 TO 4 INCHES
ACROSS THE SRN DACKS/WRN MOHAWK VALLEY...AND 1-2 INCHES OVER THE
SRN GREENS.

WE DID NOT ISSUE ANY LAKE EFFECT/WINTER WX HEADLINES AT THIS TIME.
AGAIN...THE LATEST HIRES WRF...AND HRRR SHOW A NARROW PERIOD WITH
THIS SNOWFALL WITH IT TRANSLATING TO SOME MULTIBANDS TOWARDS
DAYBREAK. WE WILL CONTINUE TO EVALUATE IF ANY HEADLINES ARE
NEEDED...BUT AT THIS TIME THE WINDS LOOK LIKE THE BIGGEST ISSUE.

EXPECT TEMPS TO FALL INTO THE TEENS OVER THE SRN DACKS...AND 20S
OVER MOST OF THE REST OF THE REGION...EXCEPT FOR THE THE MID
HUDSON VALLEY...AND SRN LITCHFIELD CTY WHERE SOME LOWER 30S ARE POSSIBLE.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TOMORROW...THE BUFKIT MOMENTUM TRANSFER PROFILES INDICATE WIND
ADVISORY GUSTS ARE STILL POSSIBLE INTO THE AFTERNOON...ESPECIALLY
IF WE MIX TO 875-900 HPA OR SO. IF WE MIX HIGHER...THEN WE COULD
APPROACH SOME 50 KT GUSTS. OVERALL...NW WIND GUSTS OF 45-55 MPH
ARE POSSIBLE UNTIL ABOUT 20Z.  KPOU IS MARGINAL WITH THE GUST
POTENTIAL AROUND 35 KTS OR SO. WE KEPT THAT LOCATION OUT OF THE
WIND ADVISORY. BLUSTERY AND COLD CONDITIONS WILL PERSIST WITH
TEMPS FALLING IN THE 20S AND TEENS IN THE AFTERNOON WITH COLD
ADVECTION CONTINUING WITH H850 TEMPS FALLING TO -15C TO -20C. THE
NW FLOW FAVORS MULTIBANDS OVER CNTRL NY TOMORROW. SOME OF THE
NARROW MULTIBANDS CREEP INTO THE WRN MOHAWK VALLEY...AND ERN
CATSKILLS. A COATING TO AN INCH OR TWO OF SNOW IS POSSIBLE. WE
TENDED TO DECREASE THE POPS TO SLIGHT OR LOW CHC VALUES OVER THE
SRN GREENS...NRN TACONICS...AND BERKSHIRES WITH THE BOUNDARY LAYER
DRYING OUT /WE ARE LOSING THE MOISTURE HERE/ AND THE MESOSCALE
GUIDANCE SHOWING LESS OF AN UPSLOPE EVENT.

IN THE LATE AFTERNOON...THE UPSTREAM SOUNDINGS OVER KYSR...AND
KRME SHOW THE SUBSIDENCE INVERSION LOWERING TO 4-5 KFT AGL
SQUELCHING ANY LAKE EFFECT SNOW.

WEDNESDAY NIGHT...HIGH PRESSURE QUICKLY RIDGES IN OVER NY AND NEW
ENGLAND WITH COLD AND DRY WEATHER. THE WINDS WILL SUBSIDE...AND
EXPECT DECENT RADIATIONAL COOLING WITH LOWS ZERO TO 10 BELOW OVER
THE LAKE GEORGE REGION...AND SOUTHERN ADIRONDACKS...SINGLE DIGITS
ELSEWHERE...EXPECT 10 TO 15F IN THE MID HUDSON VALLEY...AND SRN
LITCHFIELD CTY CT.

THU-THU NIGHT...ANOTHER SYSTEM APPROACHES FROM THE GREAT LAKES
REGION AND SRN ONTARIO FOR LATE THU. MID AND HIGH CLOUDS INCREASE
DURING THE LATE MORNING INTO THE EARLY PM...AS THE WARM ADVECTION
INCREASES. WE PLACE SOME SLIGHT TO LOW CHC POPS IN DURING THE PM
FOR SOME SCT SNOW SHOWERS OR LIGHT SNOW. THE WAVE PASSES WELL
NORTH OVER S-CNTRL QUEBEC...WITH ITS ASSOCIATED WARM AND COLD
FRONTS BRINGING SOME LIGHT SNOW OR SNOW SHOWERS TO REGION WITH
LIGHT SNOW ACCUMULATIONS OF A COATING TO AN INCH OR TWO. WE WENT
WITH THE HIGHEST POPS OVER THE NRN TIER THU NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NO MAJOR SYSTEMS DURING THIS PERIOD...BUT AREAS OF CHC POPS FOR
MOST.  THERE WILL BE WEAK HIGH PRESSURE AREAS INTERSPERSED BETWEEN
WEAK FRONTS/SYSTEMS.  A RELATIVELY MODEST WARM-UP IS IN STORE DURING
THE WEEKEND.  HIGH TEMPERATURES IN THE TEENS AND 20S ON FRIDAY WILL
BECOME HIGHS FROM THE MID 30S TO LOWER 50S BY MONDAY WHEN 540
1000-500 MB THICKNESSES WILL LIE JUST NORTH OF OUR ZONES.  INDEED...
MONDAY WILL BE THE NICEST DAY OF THE PERIOD...WITH THE GREATEST
AMOUNT OF SUNSHINE AND LOWEST POPS.  OVERNIGHT LOWS FROM THE MINUS
SINGLE DIGITS IN THE WESTERN ADIRONDACKS...TO THE LOWER 30S IN THE
MID HUDSON VALLEY...WILL MODERATE TO LOWS MOSTLY IN THE 30S SUNDAY
NIGHT AS THERE WILL BE NO REAL DIURNAL COOLING TREND GIVEN THE WARM
FRONT LIFTING THROUGH THE AREA.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
STEADY PRECIPITATION MOVED OFF TO OUR EAST LATE TUESDAY AFTERNOON.
THE AREA IS NOW IN A PRECIPITATION LULL...WAITING ON APPROACHING
FRONTAL BOUNDARY. THE COLD FRONT IS MOVING ACROSS WESTERN NEW YORK
WITH THE SURFACE LOW MOVING NORTHEASTWARD ACROSS LAKE ONTARIO. LARGE
PRESSURE FALLS ARE OCCURRING JUST TO WEST OF THE LOW PRESSURE
CENTER. WINDS WILL SHIFT TO THE SOUTHWEST THEN WEST WITH PASSAGE
OF THE COLD FRONT AND BECOME STRONG AND GUSTY. AT THIS TIME...THERE
IS A LINE OF CONVECTION MOVING ACROSS WESTERN NEW YORK PRODUCING
VERY STRONG WIND GUSTS AND SOME DAMAGE...REFER TO NWS BUFFALO'S
PRELIMINARY LOCAL STORM REPORT (BUFLSRBUF) FOR DETAILS. EXPECT
THIS CONVECTION TO WEAKEN AS IT MOVES ACROSS THE STATE AND
ENCOUNTERS COLDER AND MORE STABLE AIR. HAVE ADDRESSED THE THREAT
FOR SHOWERS WITH THE COLD FRONT IN TAFS WITH VICINITY SHOWERS.

IFR CONDITIONS WILL IMPROVE TO MVFR THIS EVENING AS THE FRONT
APPROACHES WITH AN IMPROVEMENT TO VFR IN ITS WAKE. HOWEVER...MVFR
IS EXPECTED WITH SHOWER ACTIVITY.

HAVE A STRONG LOW LEVEL JET MOVING ACROSS AREA SO HAVE ADDED LOW
LEVEL SHEAR TO KGFL AND KPOU WHERE HAS LIGHT SURFACE WINDS.

OUTLOOK...
WED NIGHT...VFR. NO SIG WX.
THU...MAINLY VFR. SLIGHT CHC -SHSN WITH MVFR POSSIBLE.
THU NIGHT...MVFR. CHC -SHSN AT KALB AND KPOU WITH -SHSN LIKELY AT
KGFL WITH IFR POSSIBLE.
FRI...VFR. NO SIG WX.
SAT...VFR WITH MVFR POSSIBLE. CHC -SHSN.
SUN...VFR. NO SIG WX.

&&

.HYDROLOGY...
NO MAJOR PROBLEMS ARE EXPECTED ON THE MAIN STEM RIVERS THROUGH
THE WEEKEND.

A COLD FRONT WILL MOVE THROUGH THIS EVENING WITH SOME SCATTERED
RAIN AND SNOW SHOWERS WITH LIGHT LIQUID EQUIVALENT AMOUNTS WELL
UNDER A QUARTER OF AN INCH. THE HIGHEST SNOW TALLIES WILL BE ALONG
THE WESTERN SLOPES OF THE SOUTHERN ADIRONDACKS...AND THE SOUTHERN
GREEN MOUNTAINS TUESDAY NIGHT INTO WEDNESDAY WITH SNOWFALL AMOUNTS
OF 1 TO 4 INCHES.

COLD AND DRY WEATHER WILL PREVAIL LATE WEDNESDAY INTO THURSDAY MORNING.
A CLIPPER LOW MAY BRING SCATTERED SNOW SHOWERS OR LIGHT SNOW
THURSDAY NIGHT INTO FRIDAY. ANOTHER SYSTEM FOR THE FIRST HALF OF
THE WEEKEND MAY BRING SOME LIGHT SNOWFALL AGAIN.

ICE FORMATION OR THICKENING WILL SLOW DOWN THROUGH TONIGHT WITH A
BRIEF SPELL OF MILDER WEATHER. ICE FORMATION SHOULD INCREASE AGAIN
WEDNESDAY INTO THURSDAY AS TEMPERATURES FALL BACK WELL BELOW
FREEZING.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 3 PM EST WEDNESDAY FOR CTZ001.
NY...WIND ADVISORY UNTIL 3 PM EST WEDNESDAY FOR NYZ032-033-038>043-
     047>054-058>061-063-082>084.
MA...WIND ADVISORY UNTIL 3 PM EST WEDNESDAY FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 3 PM EST WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...WASULA
NEAR TERM...IAA/WASULA
SHORT TERM...WASULA
LONG TERM...ELH
AVIATION...IAA
HYDROLOGY...KL/WASULA
Hazardous weather outlook, Jan 17, 8:18 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
817 PMEST TUE JAN 17 2012

CTZ001-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063-082>084-
VTZ013>015-181200-
NORTHERN LITCHFIELD-NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-
WESTERN ULSTER-NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
817 PMEST TUE JAN 17 2012

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL DISTRICT
...WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION...MOHAWK
VALLEY...EASTERN CATSKILLS...TACONICS...LITCHFIELD HILLS AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO SEND IN REPORTS OF WIND GUSTS GREATER THAN 40
MPH AND ANY REPORTS OF WIND DAMAGE TO THE NATIONAL WEATHER SERVICE.

CTZ013-NYZ064>066-181200-
SOUTHERN LITCHFIELD-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
817 PMEST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN ULSTER...DUTCHESS
AND SOUTHERN LITCHFIELD COUNTIES.

.DAY ONE...TONIGHT.

STRONG AND GUSTY WINDS LATE TONIGHT...WITH GUSTS UP TO 45 MPH. IF
HIGHER GUSTS ARE EXPECTED...THEN A WIND ADVISORY WILL BE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG AND GUSTY WINDS WEDNESDAY...WITH GUSTS UP TO 45 MPH. IF HIGHER
GUSTS ARE EXPECTED...THEN A WIND ADVISORY WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 17, 9:24 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
924 PM EST TUE JAN 17 2012

NYZ032-033-038-039-082-180300-
HAMILTON NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
924 PM EST TUE JAN 17 2012

...SHOWERS PRODUCING STRONG GUSTY WINDS MOVING INTO HERKIMER...
HAMILTON AND FULTON COUNTIES IN EASTERN NEW YORK...

AT 918 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 50 MPH.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF LAKE EATON CAMPGROUND TO NORTHWOOD TO 28 MILES WEST OF
WEST WINFIELD...OR ALONG A LINE EXTENDING FROM 29 MILES WEST OF
NEWCOMB TO HINCKLEY TO 27 MILES WEST OF UTICA...AND MOVING EAST AT 50
MPH.

THUNDERSTORMS WILL BE NEAR...
EIGHTH LAKE CAMPGROUND...BROWN TRACT POND CAMPGROUND...RAQUETTE LAKE
AND POLAND BY 930 PM EST
LAKE EATON CAMPGROUND...GOLDEN BEACH CAMPGROUND...FORKED LAKE PUBLIC
CAMPGROUND AND NEWPORT BY 935 PM EST
MIDDLEVILLE AND BLUE MOUNTAIN LAKE BY 940 PM EST

LAT...LON 4397 7425 4392 7432 4382 7421 4381 7412
      4373 7416 4373 7422 4366 7420 4322 7442
      4288 7503 4290 7510 4285 7514 4285 7521
      4306 7522 4322 7508 4326 7516 4330 7515
      4334 7509 4352 7511 4408 7482 4412 7428
TIME...MOT...LOC 0223Z 280DEG 45KT 4409 7464 4330 7505
          4296 7564

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Herkimer

When
January 18, 12:00 AM EST to 6:00 AM EST
Where
Northern Herkimer forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

High Wind, Southern Herkimer

When
January 18, 12:00 AM EST to 6:00 AM EST
Where
Southern Herkimer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

High Wind, Hamilton

When
January 18, 12:00 AM EST to 6:00 AM EST
Where
Hamilton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355735, 355736, 355737.